Colorado, 2006Tornadoes and Flash Flooding in Colorado, July 9, 2006
July 9, 2006 · NWS PUB · 7 events in 6 counties and zones
5 flash flood, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 9, 2:43 AM MST, 8 hours 52 minutes earlier.
Area forecast discussion, Jul 9, 2:43 AM MST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
343 AM MDT SUN JUL 9 2006
.SHORT TERM...
(TODAY AND TONIGHT)
HEAVY RAIN POTENTIAL IS AGAIN THE PRIMARY METEOROLOGICAL CONCERN FOR
THE SHORT TERM. CWFA CURRENTLY NOTING SHOWERS SLOWLY EXITING
NORTHEASTERN EL PASO COUNTY AND CONTINUING OVER PORTIONS OF THE FAR
SOUTHEAST PLAINS EARLY THIS MORNING.
IMPRESSIVE SURFACE DEW-POINTS IN THE LOWER TO MID 60S NOTED OVER THE
PLAINS WITH EVEN SOME LOWER 50S DEW POINTS STILL OBSERVED OVER
PORTIONS OF THE SAN LUIS VALLEY. IN ADDITION...PRECIPITABLE WATER
VALUES IN THE 1.1O TO 1.35 INCH RANGE ACROSS THE CWFA WHICH IS IN
THE IMPRESSIVE 150% TO 180% RANGE FOR THIS TIME OF YEAR.
LATEST COMPUTER MODELS...SURFACE OBSERVATIONS AND SATELLITE TRENDS
INDICATE THAT THE IMPRESSIVE MOISTURE PLUME TO CONTINUE OVER THE
CWFA TODAY INTO AT LEAST THE EARLY PORTIONS OF TONIGHT AND EVEN WITH
LIMITED HEATING EXPECTED TODAY...LOCALIZED HEAVY TO VERY HEAVY RAIN
BURSTS WILL BE POSSIBLE IN THIS EFFECTIVE NEAR-TROPICAL TYPE
AIRMASS.
ALSO...AS UPPER WAVE MOVES ACROSS/NEAR CWFA TODAY INTO
TONIGHT...SOMEWHAT FAVORABLE LARGER SCALE ASCENT WILL BE NOTED OVER
PORTIONS OF THE CWFA. FINALLY...LATEST NAM MODEL INDICATES THAT
ANOTHER NORTHERLY SURGE SHOULD BE ALIGNED FROM FAR SOUTH-CENTRAL
COLORADO INTO SOUTHEAST COLORADO BY 00Z MONDAY. AT THIS TIME...THE
MAIN FACTOR HOLDING BACK THE POTENTIAL FOR A MORE WIDESPREAD/HEAVIER
PRECIPITATION EVENT WILL BE THE PROJECTED COOL EARLY TO MID JULY
MAXIMUM TEMPERATURES. HOWEVER...WITH THE PREVIOUS SEVERAL PAST DAYS
OF RAIN...SOME QUITE HEAVY AND WITH PREVIOUSLY MENTIONED PARAMETERS
IN PLACE I THINK IT IS PRUDENT TO ISSUE A FLASH FLOOD WATCH FROM 11
AM THIS MORNING TO MIDNIGHT TONIGHT FOR CENTRAL AND EASTERN PORTIONS
OF THE CWFA. AS PREVIOUSLY MENTIONED...MAXIMUM TEMPERATURES WILL
RUN SEVERAL CATEGORIES BELOW CLIMATOLOGICAL AVERAGES TODAY MOST
AREAS. THANKS TO SURROUNDING OFFICES AND NATIONAL CENTERS FOR
COORDINATION/COLLABORATION.
.LONG TERM...
(MON THROUGH SAT)
...WARMING AND DRYING TREND STILL IN THE OFFING NEXT WEEK...
MON THROUGH SAT...MODELS ARE STILL ATTEMPTING TO USHER IN A
RELATIVELY DEEPER DRIER AIR MASS NEXT WEEK. WITHOUT A SIGNIFICANT
SYNOPTIC SCALE SYSTEM...IT MIGHT BE TOUGH TO TOTALLY WIPE OUT ALL
OF THE SFC MOISTURE FROM THE PAST WEEKS MODERATE TO HEAVY RAINFALL.
HOWEVER...IF MUCH DRIER AIR ALOFT MIXES DOWN...THEN SFC DEW POINTS
WILL BE MUCH LOWER THAN WEEKS PAST. AN ELONGATED MIDDLE AND UPPER
LEVEL HIGH PRESSURE SYSTEM IS FORECAST TO STRETCH FROM NM INTO THE
PLAINS WITH SW-W FLOW OVER THE CNTRL ROCKIES. THIS MAY START TO
MIGRATE MUCH DRIER AIR ALOFT INTO THE CNTRL ROCKIES. GIVEN WE ARE
HEADING INTO PEAK TSTM CLIMATOLOGY FOR THE NEXT COUPLE OF MONTHS...IT
IS TOUGH TO COMPLETELY REMOVE POPS. PLAN TO GO BACK TO THE TYPICAL
VERY LOW POPS FOR THE AFTN AND EVE. POPS/WX WILL MAINLY BE FOR
THE MTS AND HIGH VALLEYS. IF THIS PATTERN CHANGE VERIFIES...WE
WILL TRANSITION TO MORE HIGH CLOUD BASE...A FEW DRY...TSTMS. THIS
WILL BE SOMEWHAT OF A RELIEF FROM THE MODERATE TO HEAVY RAINFALL OF
THE PAST WEEK...BUT INCREASE THE THREAT OF WILDFIRE STARTS. TEMPERATURES
SHOULD BE HEADING TO AT OR ABOVE AVERAGE READINGS FOR THIS TIME OF
THE YEAR. GFS HAS H7 TEMPERATURES OF +16C TO +19C. METZE
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 11 AM MDT THIS MORNING THROUGH THIS
EVENING FOR COZ072-COZ073-COZ074-COZ075-COZ076-COZ077-COZ078-
COZ079-COZ080-COZ081-COZ082-COZ083-COZ084-COZ085-COZ086-COZ087-
COZ088-COZ089-COZ093-COZ094-COZ095-COZ096-COZ097-COZ098-COZ099.
&&
77/17
Hazardous weather outlook, Jul 9, 5:56 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT SUN JUL 9 2006
COZ058>089-093>099-101300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT SUN JUL 9 2006
...A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM MDT THIS MORNING
THROUGH THIS EVENING FOR THE SOUTHEAST COLORADO MOUNTAINS...THE I-25
CORRIDOR AND THE SOUTHEAST COLORADO PLAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE OVER THE SOUTHEAST
COLORADO MOUNTAINS...THE I-25 CORRIDOR AND THE SOUTHEAST COLORADO
PLAINS TODAY INTO TONIGHT. ADDITIONAL RAINFALL ACCUMULATIONS OF
1 TO 2 INCHES WILL BE POSSIBLE IN THIS AREA FROM LATER THIS MORNING
INTO THIS EVENING. IN AREAS OF MORE INTENSE THUNDERSTORM
ACTIVITY...LOCALLY HEAVIER RAINFALL AMOUNTS WILL BE POSSIBLE BY LATE
TONIGHT. THE HEAVY RAIN...COMBINED WITH ALREADY SATURATED SOILS
FROM RECENT DAYS PRECIPITATION...IS EXPECTED TO RESULT IN A HIGH
POTENTIAL FOR FLOODING ACROSS SOUTHEAST COLORADO TODAY INTO
TONIGHT. SERIOUS FLASH FLOODING IS POSSIBLE.
WILDFIRE SCARS...URBANIZED AREAS...AND LOCATIONS THAT HAVE SEEN
RECENT FLOODING OR HEAVY RAIN...WILL ALL BE ESPECIALLY SUBJECT TO
FLOOD PROBLEMS TODAY INTO TONIGHT.
THE REMAINING AREAS OF SOUTHERN COLORADO CURRENTLY NOT COVERED BY
THE FLASH FLOOD WATCH WILL ALSO HAVE THE POTENTIAL TO SEE HEAVY RAIN
TODAY INTO TONIGHT. HOWEVER...THE POTENTIAL FLOODING IN THESE AREAS IS
EXPECTED TO BE MORE LOCALIZED AND GENERALLY OF LESSER IMPACT.
THIS IS A POTENTIALLY DANGEROUS SITUATION FOR SOUTHERN COLORADO.
PAY CLOSE ATTENTION TO THE WEATHER TODAY AND TONIGHT. STAY TUNED TO
NOAA WEATHER RADIO...THE LOCAL MEDIA...OR MONITOR THE INTERNET FOR
THE MOST TIMELY WARNING AND FORECAST INFORMATION ISSUED BY THE
NATIONAL WEATHER SERVICE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS UP TO 40 MPH. FOR THE REMAINDER OF THE
WEEK INTO NEXT WEEKEND....THERE WILL BE A POTENTIAL FOR THUNDERSTORMS
MAINLY OVER THE MOUNTAINS AND HIGH VALLEYS DURING THE DURING THE
AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE
CLOUD TO GROUND LIGHTNING...WIND GUSTS UP TO 40 MPH...AND LITTLE
OR NO RAINFALL. WITH LONG TERM DROUGHT PROBLEMS...THE THREAT FOR
WILDFIRES WILL BE INCREASING NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER MUCH OF SOUTHERN COLORADO TODAY AND TONIGHT.
77/METZE
In the hours before
Local storm report, Jul 9, 7:52 AM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
852 AM MDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HEAVY RAIN SECURITY 38.75N 104.74W
07/09/2006 M0.87 INCH EL PASO CO NWS EMPLOYEE
24 HOUR AMOUNT
1205 AM HEAVY RAIN 3 N PUEBLO RESERVOIR 38.30N 104.75W
07/09/2006 M2.99 INCH PUEBLO CO NWS EMPLOYEE
24 HR AMOUNT
1205 AM HEAVY RAIN 5 N PUEBLO RESERVOIR 38.33N 104.75W
07/09/2006 M2.16 INCH PUEBLO CO NWS EMPLOYEE
24 HR AMOUNT
1205 AM HEAVY RAIN 1 N BEULAH 38.07N 104.99W
07/09/2006 M2.25 INCH PUEBLO CO TRAINED SPOTTER
24 HR AMOUNT
&&Tornado, Alamosa
- When
- July 9, 11:35 AM MST to 11:38 AM MST
- Where
- Alamosa County, 10 mi SW of Alamosa
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.367, -106.017
A weak, short-lived tornado caused no known damage.
Flash Flood, Baca
- When
- July 9, 2:30 PM MST to 3:40 PM MST
- Where
- Baca County, 3 mi S of Walsh
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
Heavy rains from thunderstorms brought flooding to Baca County. A draw flowing into Sand Arroyo Creek, 3 miles south of Walsh, was filled with fast flowing water and debris 150 yards wide and four feet deep.
Tornado, Pueblo
- When
- July 9, 3:31 PM MST to 3:35 PM MST
- Where
- Pueblo County, Pueblo West
- Rating
- F1
- Path length
- 2 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.333, -104.750
A non-supercell thunderstorm developed when two boundaries collided, which subsequently formed a short-lived tornado. The track of the tornado extended from The National Horsemans Arena near McCulloch Blvd. to Purcell Blvd. near a large grocery store. On the F-scale, the tornado was rated F1 at its maximum strength. The tornado cut a path, ranging from 50 feet to 200 feet wide, starting at The National Horsemans Arena. After touching down just west of the Arena, It knocked down a section of fence and shattered windows in a structure at an arena just to the east of the fence. The tornado moved on to the southern end of a campground, flipping over a trailer and ripping the sheet metal roofing off a building. It moved east-southeastward across several businesses between Industrial Blvd. and U.S. Highway 50. A lawn care business building had a large section of its eastern wall destroyed. Several trailers, boats, and vehicles were moved by the high winds. The weakening tornado struck a rather well anchored chain link fence just west of Purcell Blvd., damaging an 85 foot section of the fence. It then crossed that property, slightly damaging the fence on the other side of the property, as it weakening further.
Flash Flood, Pueblo
- When
- July 9, 4:22 PM MST to 5:45 PM MST
- Where
- Pueblo County, Pueblo West
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
Flash Flood, Crowley
- When
- July 9, 5:30 PM MST to 7:00 PM MST
- Where
- Crowley County, 1 mi S of Ordway
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
Flash Flood, Bent
- When
- July 9, 5:30 PM MST to 7:00 PM MST
- Where
- Bent County, 1 mi N of Las Animas
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
Flash Flood, Otero
- When
- July 9, 5:45 PM MST to 7:00 PM MST
- Where
- Otero County, La Junta
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
Rainfall amounts of 2 to 3 inches in one hour's time fell on already saturated ground in Pueblo County as well as several other counties in southeast Colorado. Numerous creeks, arroyos and low water crossings flooded with fast flowing water and debris. The heavy rain also caused flooding of roads in Pueblo West and over portions of I-25, prompting numerous water rescues. As the heavy rains continued eastward, flooding problems then spread east across portions of Crowley, Otero and Bent Counties, leaving behind additional closed roads, including US Highway 50 in La Junta, Highway 194 near Las Animas and numerous county roads around Ordway.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 9 to 31, 20061 death · 18 injured · $12 million · 2 events
- High Surf in Guam, July 9, 20061 death · 1 injured · 1 event
- Flash Flooding and Hail in Wisconsin, July 9, 2006$227,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Michigan, July 9, 2006$95,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Michigan, July 9, 2006$106,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, July 9, 2006$56,000 · 62 kt wind · 10 events
- Hail and Damaging Wind in Wisconsin, July 9, 2006$25,000 · 55 kt wind · 4 events
- Flash Flood in Colorado, July 9, 2006$20,000 · 1 event
- High Surf in Hawaii, July 9 to 13, 200610 events
- Marine Thunderstorm Winds and Waterspouts in Lake Michigan, July 9, 20065 events
- Marine Thunderstorm Winds in Lake Michigan, July 9, 20065 events
- Marine Thunderstorm Winds in Lake Michigan, July 9, 20064 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522085, 5522086, 5522152, 5522153, 5522154, 5522155, 5522156.